Alert archive / Idaho / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 23, 2017, 2:21 PM MDT for 11 counties in Idaho. It took effect at Jul 24, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2017, 2:21 PM MDT (20:21 UTC)
- In effect from
- Jul 24, 2017, 12:00 PM MDT
- Expired
- Jul 24, 2017, 8:04 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Boise County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID, Twin Falls County, ID
The radar
The Pocatello radar (KSFX), 110 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3197 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS85 KPIH 232021 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 221 PM MDT Sun Jul 23 2017 IDZ425-427-241200- /O.NEW.KPIH.FW.W.0005.170724T1800Z-170725T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 221 PM MDT Sun Jul 23 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 425 AND 427... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from Noon to 9 PM MDT Monday. * AFFECTED AREA...Fire weather zone 425.Fire weather zone 427. * WIND...Mainly west 5 to 10 mph with thunderstorm outflow wind gusts up to 45 mph possible. * THUNDERSTORMS...Potentially scattered in coverage Monday afternoon and evening. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
3 follow-up statements
117 WWUS85 KPIH 240909 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 309 AM MDT Mon Jul 24 2017 IDZ422-476-242100- /O.EXA.KPIH.FW.W.0005.170724T1800Z-170725T0300Z/ Sawtooth Range/Northern Sawtooth NF- Lemhi and Lost River Range/Challis NF- 309 AM MDT Mon Jul 24 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 425 AND 427... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire weather zone 422.Fire weather zone 476. * WIND...Mainly west 5 to 10 mph with thunderstorm outflow wind gusts up to 45 mph possible. * THUNDERSTORMS...Potentially scattered in coverage Monday afternoon and evening. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of central and southeast Idaho. && $$ IDZ425-427-242100- /O.CON.KPIH.FW.W.0005.170724T1800Z-170725T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 309 AM MDT Mon Jul 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 425 AND 427... * AFFECTED AREA...Fire weather zone 425.Fire weather zone 427. * WIND...Mainly west 5 to 10 mph with thunderstorm outflow wind gusts up to 45 mph possible. * THUNDERSTORMS...Potentially scattered in coverage Monday afternoon and evening. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
302 WWUS85 KPIH 241942 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 142 PM MDT Mon Jul 24 2017 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE WEATHER ZONES 422, 425, 427 and 476... IDZ422-425-427-476-250300- /O.CON.KPIH.FW.W.0005.000000T0000Z-170725T0300Z/ Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- Lemhi and Lost River Range/Challis NF- 142 PM MDT Mon Jul 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE WEATHER ZONES 422, 425 427 AND 476... * AFFECTED AREA...All elevations of fire weather zones 422, 425, 427 and 476. * WIND...Mainly west 5 to 10 mph. Thunderstorm outflow winds over 40 mph possible. * THUNDERSTORMS...Potentially scattered in coverage through this evening. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
376 WWUS85 KPIH 250204 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 804 PM MDT Mon Jul 24 2017 IDZ422-425-427-476-250315- /O.CAN.KPIH.FW.W.0005.000000T0000Z-170725T0300Z/ Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- Lemhi and Lost River Range/Challis NF- 804 PM MDT Mon Jul 24 2017 ...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 425, 427, AND 476... The National Weather Service in Pocatello has cancelled the Red Flag Warning. Expect nothing more than isolated thunderstorms overnight tonight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 23, 1:58 PM MDT, 23 minutes earlier.
Area forecast discussion, Jul 23, 1:58 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 158 PM MDT Sun Jul 23 2017 .SHORT TERM...Weak impulse with residual moisture mixed with heating instability has allowed isolated thunderstorms to linger along the Utah/Idaho border from Holbrook area east to the Wyoming Border. Cur.SHORT TERM...Weak impulse with residual moisture mixed with heating instability has allowed isolated thunderstorms to linger along the Utah/Idaho border from Holbrook area east to the Wyoming Border. Current trends show another batch of energy in western Utah headed to the southeast corner of Idaho through early evening. Although very little rain is reaching the ground, isolated lightning strikes and wind gusts up to 40 mph are expected. In the bigger picture low pressure off the west coast will help increase the flow aloft bringing in a healthy dose of thunderstorms through Wednesday. Biggest impacts will be potential for heavy rains on Tuesday and Wednesday with the larger thunderstorms. If these pass over any recent burn scars flash flooding may result. Temperatures will reduce some 10 degrees on Tuesday and Wednesday with increased cloud cover, but with humidities rapidly rising it will feel muggy over all the region. VP .LONG TERM...Thursday through next Sunday. Lingering affects from the low pressure moving through will produce some continued chances for showers and thunderstorms Thursday. Into next weekend, expect warming temperatures back into the 90s with drying conditions. Only isolated mountain thunderstorms possible. VP && .AVIATION...Main airport locations will see VFR through tomorrow mid-day. Those flying along the Idaho/Utah border from Malta into Wyoming expected isolated thunderstorms with virga and erratic gusty winds to 40 mph. Monday afternoon expect convection to become more scattered over central and eastern Idaho with potential for thunderstorms with small hail and gusty winds to 45 mph. VP && .FIRE WEATHER... Isolated thunderstorms possible over portions of Zone 413 through this evening along a disturbance that extends from western Wyoming southwest into Nevada. This activity should subside overnight. Have issued a Red Flag Warning from Noon-9PM Monday for Zones 425 and 427 for scattered thunderstorms. A cluster of thunderstorms is expected to develop over SW Idaho late Monday morning and track eastward across the Eastern Magic Valley and Southern Highlands through the afternoon. Thunderstorms will be cable of gusty, erratic outflow winds to 45 mph. Have held off on issuance of Red Flag for other areas due to uncertainty of whether thunderstorm coverage will be greater than isolated. Continued shower and thunderstorm activity is expected for Tuesday and Wednesday, with forecast guidance suggesting the potential for scattered coverage Wednesday. Atmosphere becomes increasingly moist (2-2.5x climatology) Tue-Wed so 'wet' thunderstorms are a good bet, with thunderstorms trending increasingly dry farther north towards the Salmon-Challis. Additional shower and thunderstorm activity possible through the rest of the week although coverage should gradually decline each day as a ridge of high pressure gradually builds back into the region. AD && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Monday for IDZ425-427. &&
Nearby
Red Flag Warnings in Idaho, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.